Hail, Whitley
- When
- April 1, 8:37 PM EST to 8:47 PM EST
- Where
- Whitley County, Woodbine
- Measured
- 1.75 in hail
- Reported by
- Fire Department/Rescue
- Coordinates
- 36.900, -84.080
The report was from Woodbine fire department.
A fairly unstable atmosphere combined with a very cold layer above the surface and a wave moving through the area set the stage for an isolated hail event across the northern and eastern county warning area. Several reports were received of hail ranging from pea to golf ball.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS JKL wrote it up.
A fairly unstable atmosphere combined with a very cold layer above the surface and a wave moving through the area set the stage for an isolated hail event across the northern and eastern county warning area. Several reports were received of hail ranging from pea to golf ball. One storm resulted in the issuance of a severe thunderstorm warning.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before the first event at Apr 1, 6:09 PM EST, 2 hours 28 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 709 PM EDT FRI APR 1 2011 .SHORT TERM.../TONIGHT THROUGH SUNDAY/ A FAST MOVING CLIPPER TYPE SYSTEM WAS APPROACHING FROM THE NW DURING THE AFTERNOON. WARM AIR ADVECTION IN ADVANCE OF THE SYSTEM...UNDERNEATH PERSISTENT COLD AIR ALOFT...HAS LED TO CONVECTION THIS AFTERNOON. SO FAR...LARGE DEW POINT DEPRESSIONS HAVE LED TO MAINLY VIRGA. FORECAST SOUNDINGS AND RADAR RETURNS SHOW THE CONVECTION AT MID AFTERNOON TO BE CAPPED AT JUST ABOVE 10K FEET. THIS CAP IS EXPECTED TO ERODE LATE IN THE DAY...WITH THE MOST VIGOROUS AND TALLEST CONVECTION THEN EXPECTED THIS EVENING. A MOS POP COMPROMISE LOOKS REASONABLE FOR TONIGHT...YIELDING CHANCE POPS IN OUR SW COUNTIES...AND LIKELY TO THE NE. FORECAST SOUNDINGS SHOW VERY LOW CAPE...BUT A POTENTIAL FOR TOPS TO EXTEND TO TEMPS COLDER THAN -20C. THUNDER CAN NOT BE RULED OUT...BUT WITH VERY WEAK CAPE AND THE HEIGHT OF THE CONVECTIVE TOPS SOMEWHAT IN QUESTION...STILL DO NOT HAVE ENOUGH CONFIDENCE TO INCLUDE IT. WITH OR WITHOUT THUNDER..VERY COLD AIR ALOFT MAY ALLOW SOME SMALL HAIL OR GRAUPEL TO FALL IN THE MORE VIGOROUS SHOWERS. WITH ATMOSPHERIC TURNOVER...LOSS OF HEATING...AND DRYING ALOFT...SHOWERS WILL DIMINISH FROM WEST TO EAST TONIGHT...AND WILL EXPECT THEM TO BE JUST ABOUT GONE BY DAWN. ON SATURDAY...ADDITIONAL HEATING COULD BE ENOUGH TO INSTIGATE SOME SHOWERS OVER OUR NE COUNTIES BY AFTERNOON. HOWEVER...AS MIXING DEPTHS INCREASE DURING THE DAY...DRIER AIR ALOFT WILL MIX DOWN AND ANY SHOWERS WILL END. SATURDAY WILL SEE WINDS NEAR 30 MPH MIXING DOWN IN GUSTS DUE TO DEEP MIXING IN LINGERING STEEP LOW-MID LEVEL LAPSE RATES. CU WILL DRY UP ON SATURDAY NIGHT. WARM AIR ADVECTION ALOFT AHEAD OF OUR NEXT WX SYSTEM WILL PROVIDE SOME MID LEVEL CLOUDS TO PREVENT SKIES FROM BECOMING CLEAR. THERE SHOULD BE ENOUGH BREAKS IN THE CLOUDS TO ALLOW RADIATIONAL COOLING...AND SOME MODEST RIDGE/VALLEY TEMP DIFFERENCES. THIS STRONG STORM SYSTEM WILL TRACK FROM THE NORTHERN PLAINS ON SATURDAY NIGHT TO THE MIDWEST ON SUNDAY...WITH STRENGTHENING WARM AIR ADVECTION OVER THE SOUTHEAST CONUS INCLUDING KY. MOISTURE INCREASE WILL BE MINIMAL EARLY ON...SO SUNDAY IS LOOKING DRY AND MILD. .LONG TERM.../SUNDAY NIGHT THROUGH FRIDAY/ THE EXTENDED FORECAST BEGINS ON SUNDAY NIGHT WITH A POWERFUL LOW PRESSURE SYSTEM DEVELOPING IN THE CENTRAL PLAINS. WHILE MODELS HAVE DIVERGED ON SOME OF THE DETAILS OF THE SYSTEM...THEY ARE IN GOOD AGREEMENT WITH THE PLACEMENT AND THE UPPER LEVEL PATTERN. SUNDAY NIGHT SHOWS WARM FRONTAL PRECIP EXTENDING ALONG AND NORTH OF THE OHIO RIVER. FOR MONDAY...AT THIS POINT...IT IS UNCERTAIN IF THERE WILL BE ANY SIGNIFICANT PREFRONTAL BOUNDARY FOR EARLY MONDAY AFTERNOON. PREVIOUS RUNS OF THE EURO AND GFS HAVE SHOWN THIS. THE 12Z RUNS OF THE GFS...EURO AND GEM HAVE COME IN AGREEMENT WITH THE TIMING OF THE ONSET OF PRECIP ON MONDAY. RECENT RUNS HAVE DEMONSTRATED SEVERAL DIFFERENT SOLUTIONS BY MODELS. WITH ONSET LOOKING SLIGHTLY EARLIER WITH THESE RUNS...AND BEING BETWEEN 18Z AND 00Z...THE POTENTIAL FOR A SEVERE WEATHER EVENT REMAINS IN THE CARDS FOR MONDAY. MONDAY WILL PROVE TO BE A GUSTY DAY WITH STRONG 15 TO 20 KNOT SURFACE WINDS AND A STRONG LOW LEVEL JET OF 55 TO 65 KNOTS POSSIBLE FOR THIS EVENT...A STRONGLY SHEARED ENVIRONMENT IS POSSIBLE BUT MOSTLY SPEED SHEAR. THE ONLY INHIBITOR TO THIS EVENT AT THIS POINT IS INSTABILITY ACCORDING TO PRELIMINARY SOUNDING DATA. THIS FACTOR WILL LIKELY CHANGE AS WE MOVE CLOSER TO THE EVENT. BY TUESDAY...THE FRONT BEGINS TO MOVE THROUGH AS THE BULK OF THE QPF APPEARS TO BE BETWEEN 00Z AND 12Z WEDNESDAY. THE 500 MB TROUGH BEGINS TO TILT AS IT DEEPENS AND BEGINS TO TRANSLATE FROM A POSITIVE TO NEGATIVE TILTED SYSTEM. WITH THE FRONT BEING IN A MORE NORTH SOUTH ORIENTATION AND A GENERAL NEGATIVE TILT DEVELOPING...QPF AMOUNTS WILL BE ONLY BETWEEN 1.00 AND 1.50 INCHES. SOME UNCERTAINTY IS PRESENT CONCERNING THIS SYSTEM EXITING THE AREA. THE MODELS SHOW SOME DIFFERENT SOLUTIONS BUT WILL ASSUME THERE WILL BE SOME POST FRONTAL PRECIP SO KEPT POPS INTO WEDNESDAY MORNING. BY WEDNESDAY AFTERNOON AND INTO FRIDAY...HIGH PRESSURE SETTLES INTO THE AREA WITH A WARMER TEMPERATURES IN STORE. ALL IN ALL THROUGH THE EXTENDED...MOSTLY STRONG SOUTHERLY FLOW INSURES TEMPERATURES DURING THE EXTENDED PERIOD NEAR OR WELL ABOVE SEASONAL TEMPERATURES. && .AVIATION.../00Z TO 24Z/...UPDATED SCATTERED SHOWERS ARE EXPECTED TO MOVE ACROSS THE AREA THIS EVENING. THE AIR MASS MOVING INTO THE AREA IS FAIRLY UNSTABLE. THE NAM BUFR HAS FORECAST TOTAL TOTALS OF 61 WITH A LIFTED INDEX 0F -0.2. LOOKING UPSTREAM THERE HAS NOT BEEN MUCH THUNDER ACTIVITY...HOWEVER THE NAM BUFR SOUNDING WOULD INDICATE THE LOW TOPPED THUNDERSTORM ARE POSSIBLE. THIS TYPE OF SYNOPTIC SITUATION IS ALSO FAVORABLE FOR SOME SMALL HAIL TO FORM...SO WE WILL BE LOOKING UPSTREAM TO SEE WHAT DEVELOPS AS THE SYSTEM MOVES INTO THE AREA. HAVE PUT SOME TEMPO THUNDER IN THE FORECAST. THE CEILINGS ARE A BIT TRICKY. AGAIN LOOKING UPSTREAM...THE CIGS ARE PRIMARILY VFR...HOWEVER THE MOS GUIDANCE IS INDICATING MVFR CIGS. WITH ALL THINGS CONSIDERED...WILL KEEP THE CIGS VFR WITH SOME TEMPO MVFR CIGS IN THE VICINITY OF THE APPROACHING SHOWERS AND THUNDERSTORMS. EXPECT THE WINDS TO GET GUSTY DURING THE AFTERNOON TOMORROW WHICH SHOULD KEEP THINGS A BIT BUMPY DURING TAKEOFFS AND LANDINGS. && .JKL WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...HAL LONG TERM....SHALLENBERGER AVIATION...JJ
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE JACKSON KY 927 PM EDT FRI APR 1 2011 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-030430- FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE- JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN- ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT- OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE- 927 PM EDT FRI APR 1 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY. .DAY ONE...TONIGHT. ISOLATED THUNDERSTORMS WITH SMALL HAIL ARE POSSIBLE TONIGHT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. THUNDERSTORMS ARE EXPECTED MONDAY AND MONDAY NIGHT. SOME OF THESE STORMS MAY CONTAIN HIGH WINDS AND HAIL. .SPOTTER INFORMATION STATEMENT... SPOTTERS ASSISTANCE MAY BE NECESSARY ON MONDAY AND MONDAY NIGHT. JJ
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
853 PM EDT FRI APR 01 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0850 PM HAIL SW SOMERSET 37.08N 84.61W
04/01/2011 M0.50 INCH PULASKI KY TRAINED SPOTTER
A LITTLE LARGER THAN PEA SIZED HAIL FELL SOUTHWEST OF
SOMERSET.
&&
ABESPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 907 PM EDT FRI APR 1 2011 KYZ079-080-084>086-020130- PULASKI-LAUREL-WHITLEY-MCCREARY-KNOX- 907 PM EDT FRI APR 1 2011 ...A STRONG THUNDERSTORM TO AFFECT THE FOLLOWING COUNTIES THROUGH 930 PM EDT FRIDAY EVENING... EAST CENTRAL PULASKI... SOUTHWESTERN LAUREL... WEST CENTRAL KNOX... NORTHWESTERN WHITLEY AND NORTHEASTERN MCCREARY. AT 906 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR ROCKCASTLE SPRINGS...OR 15 MILES SOUTHWEST OF LONDON...MOVING EAST AT 45 MPH. LOCATIONS AFFECTED INCLUDE...BUT ARE NOT LIMITED TO...KEAVY AROUND 915 PM EDT...MOORE HILL AROUND 920 PM EDT...ARKLE AROUND 925 PM EDT... RESIDENTS SHOULD EXPECT BRIEF HEAVY RAIN...GUSTY WINDS UP TO 30 MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING AND SMALL HAIL IN THESE AREAS. ABE
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 926 PM EDT FRI APR 1 2011 KYZ085>087-020215- WHITLEY-KNOX-BELL- 926 PM EDT FRI APR 1 2011 ...A STRONG THUNDERSTORM TO AFFECT THE FOLLOWING COUNTIES THROUGH 1015 PM EDT FRIDAY EVENING... KNOX... NORTHERN WHITLEY AND BELL. AT 923 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR RYE...OR 13 MILES SOUTHWEST OF LONDON...MOVING EAST AT 35 MPH. LOCATIONS AFFECTED BY THIS STORM WILL INCLUDE...BUT ARE NOT LIMITED TO...ROCKHOLDS AROUND 940 PM...BARBOURVILLE AROUND 945 PM...AND PINEVILLE AROUND 1010 PM. RESIDENTS SHOULD EXPECT BRIEF HEAVY RAIN...SMALL HAIL WHICH MAY COVER THE GROUND...GUSTY WINDS UP TO 30 MPH...AND OCCASIONAL CLOUD TO GROUND LIGHTNING. ABE
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
932 PM EDT FRI APR 01 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0905 PM HAIL 1 W ROCKCASTLE SPRINGS 37.02N 84.32W
04/01/2011 M0.50 INCH LAUREL KY PUBLIC
LARGEST SIZE 3/8 INCH IN DIAMETER...FELL FOR 3 MINUTES.
COCORAHS OBSERVER.
0919 PM HAIL VOX 36.99N 84.20W
04/01/2011 E0.25 INCH LAUREL KY PUBLIC
PEA SIZED HAIL COVERED THE GROUND AT LAUREL LAKES
0930 PM HAIL CORBIN 36.94N 84.11W
04/01/2011 E0.25 INCH WHITLEY KY TRAINED SPOTTER
&&
ABEThe Knoxville radar (KMRX), 101 km away, was scanning. The volume nearest the first event began at 01:36 UTC.
2 hail. Local standard time, as filed.
The report was from Woodbine fire department.
The hail was the size of quarters.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2011Every state in 2011This day in weather historyWarnings in Kentucky, April 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 281748, 281749.